Flash Flood, Kittitas
- When
- May 4, 2:40 PM PST to 4:00 PM PST
- Where
- Kittitas County, 3 mi W of Vantage
- Property damage
- $90,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.950, -120.050
Very heavy rain fell near Vantage along interstate 90. This resulted in water, mud, rocks, and debris running down the sides of Ryegrass Coulee and onto the shoulders of eastbound lanes on interstate 90 at several places about three miles west of Vantage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Very heavy rain fell near Vantage along interstate 90. This resulted in water, mud, rocks, and debris running down the sides of Ryegrass Coulee and onto the shoulders of eastbound lanes on interstate 90 at several places about three miles west of Vantage. Severe erosion damaged the freeway embankment, leaving vertical drop offs of severeal feet. Three to four inches of water was also running across the road on the Vantage Highway. The estimated cost of fixing the damaged three miles stretch of interstate 90 was $90,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 4, 12:55 PM PST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 155 PM PDT WED MAY 4 2005 .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...INSTABILITY SHOWERS ABOUND THIS AFTERNOON ACROSS THE FORECAST AREA FOLLOWING THE PASSAGE OF THIS MORNING PRECIPITATION BAND. THESE SHOWERS WILL CONTINUE UNTIL SUNSET THEN DECREASE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS OVER THE CENTRAL AND NORTHEAST OREGON MOUNTAINS THROUGH THIS EVENING. NEXT WEATHER SYSTEM IS APPROACHING FROM THE SOUTH. UPPER LEVEL LOW OFF THE COAST IS TURNING THE FLOW MORE SOUTHERLY WHICH WILL ALLOW CLOUDS AND A STEADY RAIN WILL MOVE INTO CENTRAL OREGON OVERNIGHT. THE UPPER LEVEL LOW WILL EVENTUALLY MOVE INTO THE GREAT BASIN LATE THURSDAY AND FRIDAY. THIS WILL LEAVE A DEFORMATION BAND OF STEADY LIGHT PRECIPITATION OVER EASTERN OREGON WHICH WILL FALL APART ON FRIDAY AND SHIFT EASTWARD. THIS LOOKS LIKE PORTIONS OF EASTERN OREGON COULD GET SOME HEALTHY PRECIPITATION AMOUNTS OVER THE NEXT 48 HOURS. WASHINGTON ZONES WILL MAINLY SEE CLOUDY CONDITIONS BUT LITTLE IF ANY PRECIPITATION. .LONG TERM...SATURDAY THROUGH WEDNESDAY...ACTIVE WEATHER PATTERN IN STORE BEGINNING SUNDAY AND PERSISTING INTO EARLY NEXT WEEK. SATURDAY LOOKS TO BE THE BEST DAY OF THE WEEKEND WITH GENERALLY PARTLY CLOUDY SKIES AND MILD TEMPERATURES. SUNDAY COULD BE INTERESTING IF TIMING IS RIGHT. STRONG NEGATIVE TILT TROUGH WITH 50 KT MID LEVEL JET IS FORECAST TO SWEEP ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING CREATING A FAVORABLE ENVIRONMENT FOR ORGANIZED STORMS. MAIN CAVEAT AS USUAL IN THIS PART OF THE COUNTRY IS INSTABILITY. INTERVENING CLOUDS AND PRECIPITATION EARLY IN THE DAY COULD LIMIT THE INSTABILITY SUBSTANTIALLY BUT NEVERTHELESS FROM A PATTERN RECOGNITION POINT OF VIEW THIS APPEARS TO BE THE BEST SETUP FOR SEVERE STORMS THIS SPRING...SO THE SITUATION BEARS WATCHING UNTIL IT PLAYS OUT THIS WEEKEND. ON MONDAY MORE SHOWERS/THUNDERSTORMS ARE LIKELY AS THE UPPER SYSTEM BEGINS TO TRANSLATE OVER THE AREA SPREADING COLD AIR ALOFT OVER THE REGION. STILL SOME STRONG MID LEVEL FLOW FORECAST...SO ORGANIZED STORMS A POSSIBILITY. TUESDAY LOOKS LIKE MORE OF THE CLASSIC COLD CORE TYPE SHOWERS PATTERN WITH -26C H5 AIR OVER THE REGION. HAVE REFRAINED FROM PUTTING IN THUNDER FOR NOW BUT THE THREAT WILL NEED TO BE REEVALUATED AS TIME PROGRESSES. CONDITIONS SHOULD IMPROVE SOMEWHAT ON WEDNESDAY AS UPPER SYSTEM SHEARS EASTWARD...BUT LATEST GFS HINTS AT ANOTHER WEAKER SYSTEM UPSTREAM TO KEEP THE WEATHER SOMEWHAT UNSETTLED. HAVE UNDERCUT MOS GUIDANCE EARLY NEXT WEEK WITH THE COLD AIRMASS IN PLACE AND TEMPERATURES MAY NEED TO BE TRENDED DOWNWARD EVEN FURTHER. DIFFICULT TO BELIEVE LOW ELEVATIONS 70S WHEN 850 TEMPERATURES ARE ONLY AROUND 3-5C. 78 && .PRELIMINARY POINT TEMPS/POPS... PDT 52 66 52 68 / 30 50 40 10 ALW 53 69 52 71 / 30 40 20 10 PSC 51 73 52 76 / 20 20 10 0 YKM 50 75 48 75 / 20 20 10 0 HRI 52 69 51 73 / 20 30 20 0 ELN 48 76 50 73 / 20 20 10 0 RDM 48 58 45 63 / 70 70 60 20 LGD 48 62 47 64 / 30 70 70 50 5J0 47 59 47 61 / 60 80 80 50 DLS 55 69 52 70 / 20 30 20 0 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 91/78
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
137 PM PDT WED MAY 4 2005
WAZ024>030-ORZ041>050-051200-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
127 PM PDT WED MAY 4 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND EVENING
THUNDERSTORMS
NORTHWEST BLUE MOUNTAINS, BLUE MOUNTAINS, JOHN DAY BASIN,
OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY
INSTABILITY OVER THE EASTERN MOUNTAINS WILL LEAD TO SOME ISOLATED
THUNDERSTORMS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS SUNDAY ALL AREAS OF CENTRAL AND NORTHEAST OREGON AND
SOUTHEAST WASHINGTON
A STRONG UPPER LEVEL STORM SYSTEM AND JET STREAM WILL MOVE ACROSS
THE AREAS SUNDAY AFTERNOON AND EVENING PROVIDING FAVORABLE
CONDITIONS FOR ORGANIZED THUNDERSTORMS. THERE IS SOME POTENTIAL FOR
STRONG THUNDERSTORMS...BUT THE INTENSITY OF THE ACTIVITY WILL DEPEND
ON THE AMOUNT OF INSTABILITY AND THE TIMING OF THE STORM SYSTEM.
PERSONS ACROSS THE AREA SHOULD CONTINUE TO MONITOR FORECAST UPDATES
ON THIS DEVELOPING WEATHER SITUATION.
THUNDERSTORMS MONDAY
NORTH CENTRAL OREGON, CENTRAL OREGON, BLUE MOUNTAINS, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THUNDERSTORMS ARE AGAIN A POSSIBILITY ON MONDAY AFTERNOON AND EARLY
EVENING AS COLD AIR ALOFT OVERSPREADS THE AREA AND HELPS TO
DESTABILIZE THE AIRMASS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY.
PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.The Pendleton radar (KPDT), 168 km away, was scanning. The volume nearest the first event began at 22:38 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2005Every state in 2005This day in weather historyWarnings in Washington, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451694.